Wisconsin, 2009

Funnel Cloud in Wisconsin, July 4, 2009

July 4, 2009 · NWS GRB · 1 event in 1 county or zone

Isolated showers developed along a weak surface boundary. A shower just south of Hancock in Waushara County produced a funnel cloud that was photographed by an officer with the Wisconsin State Patrol.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated showers developed along a weak surface boundary. A shower just south of Hancock in Waushara County produced a funnel cloud that was photographed by an officer with the Wisconsin State Patrol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 4, 3:24 AM CST, 8 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 3:24 AM CST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
424 AM CDT SAT JUL 4 2009

.SHORT TERM...TODAY THROUGH SUNDAY...MAIN FCST CONCERNS INCLUDE
MINOR PCPN CHCS...CLOUD TRENDS AND TEMPERATURES.

WILL HAVE TO CONTEND WITH THE ELUSIVE ISOLD SHOWER THREAT (REAL
OR IMAGINED) AGAIN OVER THE NEXT COUPLE DAYS. A WEAK BOUNDARY
THAT PRODUCED SOME SHOWERS NEAR MDZ/AUW EARLY THIS MORNING HAS
SAGGED INTO CNTRL WI AND THE SOUTHERN FOX VALLEY. ALTHOUGH RADAR
SHOWS THAT THE INITIAL SHOWER ACTIVITY HAS DISSIPATED...MODELS
HINT THAT ISOLD CONVECTION MAY REDEVELOP NEAR THE LINGERING
BOUNDARY THIS AFTERNOON. MODIFIED FCST SOUNDINGS SHOW CAPES OVER
500 J/KG NEAR OUR SOUTHERN CWA BORDER THIS AFTERNOON...SO WILL
ADD A SMALL POP FOR SHRA/TSRA THERE. IN GENERAL...EXPECT A GRADUAL
DECREASE IN CLOUD COVER AS THE DAY WEARS ON...WITH NORTHERN WI
BECOMING MOSTLY SUNNY. DEEP MIXING THROUGH 800-750 MB SUPPORTS
HIGH TEMPS IN THE 75 TO 80 RANGE ACROSS MOST OF THE FA...ALTHOUGH
SOUTHEAST WINDS WILL KEEP LKSHR READINGS COOLER.

IF ANY AFTERNOON CONVECTION DOES DEVELOP OVER C/EC WI THIS
AFTERNOON...WOULD EXPECT IT TO DISSIPATE BEFORE THE EVG FIREWORKS
SHOWS COMMENCE. WITH CLEAR TO PARTLY CLOUDY SKIES AND LIGHT WINDS...
EXPECT TEMPERATURES TO COOL OFF NICELY TONIGHT...ESPECIALLY OVER
N WI...WHERE A DRIER AIR MASS WILL BE IN PLACE. CANNOT RULE OUT
SOME PATCHY FOG LATE...BUT WILL LET THE NEXT SHIFT TAKE A CLOSER
LOOK AT THAT. USED A BLEND OF GUIDANCE FOR MIN TEMPS.

ON SUNDAY...A S/W TROF WILL CLIP N WI DURING THE AFTERNOON...ALONG
WITH THE LFQ OF A 90 KNOT JET. HAVE CONTINUED THE SMALL POPS FOR
FAR NE WI DURING THE AFTERNOON...AND ADDED A MENTION OF THUNDER.
GUIDANCE TEMPS IN THE UPPER 70S TO LOWER 80S LOOK REASONABLE.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
WEAK HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT...
THEN REMAIN ACROSS THE AREA MONDAY AND MONDAY NIGHT. THE HIGH
WILL THEN GRADUALLY SLIDE EAST OF THE REGION ON TUESDAY. AS
THE HIGH MOVES EAST...CONVECTION EXPECTED TO BREAK OUT ACROSS THE
PLAINS TUESDAY NIGHT...THEN SLIDE INTO WISCONSIN WEDNESDAY AND
WEDNESDAY NIGHT. HAVE RAISED RAIN CHANCES SLIGHTLY FOR BOTH PERIODS
TO ACCOUNT FOR THIS SCENARIO.

THURSDAY IS STILL LOOKING TO BE A VERY WARM DAY...PROBABLY HIGHER
THAN WHAT IS ADVERTISED. CLOUDINESS AND LINGERING PRECIPITATION
COULD PREVENT US FROM REACHING THE 90S. WILL LEAVE CURRENT FORECAST
AS IS SINCE MODELS HAVE VARIOUS SOLUTIONS WITH RESPECT TO CONVECTION
THURSDAY. LOOKING AT THE 00Z GFS...VERY WARM AIR SHOULD WORK INTO
THE AREA WITH 700MB TEMPERATURES FROM +11C TO +13 C TO INHIBIT ANY
CONVECTION THURSDAY AFTERNOON. LATER SHIFTS CAN FINE TUNE THE CLOUDS
AND PRECIPITATION...AND HOW THE LATEST TRENDS WILL AFFECT MAXIMUM
TEMPERATURES. BOTH THE GFS/ECMWF SUGGESTING +20 C 850MB AIR WILL WORK
INTO WISCONSIN THURSDAY AFTERNOON. IF WE COULD MIX TO 850MB...
TEMPERATURES WOULD CLIMB ABOVE 90. LOOKING AT THE BUFKIT SOUNDING...
LATEST RUNS WOULD SUGGEST WE WOULD MIX TO ABOUT 875 MB.

YESTERDAY...FRIDAY WAS LOOKING TO BE ANOTHER VERY WARM DAY. FRONTAL
BOUNDARY DRAPED ACROSS THE AREA...CLOUDINESS AND PRECIPITATION COULD
HAMPER HOW WARM WE WILL GET. PREVIOUS FORECAST WILL SUFFICE FOR NOW
SINCE MODELS HAVE BEEN INDICATING VARIOUS SOLUTIONS ON THE FRONTAL
POSITION AND THE ASSOCIATED CONVECTION AND CLOUDINESS ALONG THIS
BOUNDARY.
&&

.AVIATION...ASIDE FROM SOME PATCHY IFR VSBYS IN FOG OVER NC WI
EARLY THIS MORNING...AND PERHAPS AGAIN LATE TONIGHT...ANTICIPATE
MAINLY VFR CONDITIONS THROUGH TONIGHT. MID-LEVEL CLOUDS SHOULD
SAG SOUTH AND GRADUALLY THIN OUT DURING THE DAY. IF ENOUGH HEATING
OCCURS...ISOLD SHRA/TSRA MAY DEVELOP ALONG A WEAK SFC TROF OVER
C/EC WI THIS AFTERNOON. CONFIDENCE WILL BE TOO LOW TO INCLUDE
ANY MENTION OF PCPN IN THE 12Z TAFS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/ECKBERG
Hazardous weather outlook, Jul 4, 3:26 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
426 AM CDT SAT JUL 4 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
426 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MIDDLE TO LATE PART
OF NEXT WEEK. HOWEVER...IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-050930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
426 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MIDDLE TO LATE PART
OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
OCCUR DURING THIS PERIOD.

TSK/RE

The radar

The Green Bay radar (KGRB), 121 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Waushara

When
July 4, 11:58 AM CST to 12:05 PM CST
Where
Waushara County, 2 mi S of Hancock
Reported by
Law Enforcement
Coordinates
44.101, -89.520

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169597.